Background: Sodium glucose cotransporter 2 (SGLT2) inhibitors are associated with an increased risk of urogenital infections, most likely secondary to increased glycosuria (1). We report a previously asymptomatic man who developed Fournier’s disease, soon after commencement of an SGLT2 inhibitor.
Case: A 67-year-old man presented with 5 days of increasing scrotal pain and swelling, on a background of poorly controlled type 2 diabetes (HbA1c 10.8%) and obesity.
The SGLT2 inhibitor, dapagliflozin, had been initiated in the community. His symptoms began within 3 weeks of commencement.
He was not known to have previous infections, or micro- or macrovascular complications of diabetes, despite chronic severe dysglycaemia. There was no history of urinary incontinence, prostatomegaly or trauma but he had difficulty with perineal hygiene due to morbid obesity.
Scrotal swelling, tenderness and erythema tracking down the perineum, was found. New areas of necrosis developed over the next 2 hours. Ultrasound confirmed significant scrotal wall thickening with foci of gas suggestive of necrotising fasciitis. Fournier’s disease was diagnosed. Urgent surgical debridement and broadspectrum antibiotics were initiated. Tissue culture confirmed polymicrobial infection consistent with Fournier’s disease. Dapagliflozin was ceased and basal bolus insulin commenced. Multiple visits to the operating theatre, including left hemiscrotum excision, were required. He was finally discharged after 51 hospital days.
This case highlights: